Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 193, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2008, 3:21 PM CDT for Barber County, Pratt County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 3:21 PM CDT (20:21 UTC)
- Expired
- Jun 5, 2008, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 84 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 3:25 PM CDT | TSTM WND DMG | 12 N Medicine Lodge, KS | PART OF A POLE SHED WAS BLOWN OFF. |
| Jun 5, 3:30 PM CDT | TSTM WND DMG | 11 N Medicine Lodge, KS | A HOG SHED WAS BLOWN OVER. |
| Jun 5, 4:00 PM CDT | TSTM WND DMG | 1 W Sawyer, KS | THE ROOF WAS BLOWN OFF A HAY SHED AND A HOG SHED WAS COMPLETELY DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 11:47 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 052020
SVRDDC
KSC007-151-052100-
/O.NEW.KDDC.SV.W.0193.080605T2021Z-080605T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 400 PM CDT
* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTHWEST OF MEDICINE LODGE...OR 9 MILES SOUTH OF LAKE
CITY...MOVING NORTHEAST AT 42 MPH.
* LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...
ISABEL...
CAIRO...
RURAL RESIDENCES OF NORTHERN BARBER AND SOUTHEASTERN PRATT
COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3716 9890 3767 9861 3768 9845 3735 9846
3713 9870
TIME...MOT...LOC 2021Z 209DEG 37KT 3725 9874
$$
RITTERLING2 follow-up statements
000
WWUS53 KDDC 052042
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT THU JUN 5 2008
KSC007-151-052100-
/O.CON.KDDC.SV.W.0193.000000T0000Z-080605T2100Z/
PRATT KS-BARBER KS-
342 PM CDT THU JUN 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTH CENTRAL BARBER AND SOUTHEASTERN PRATT COUNTIES...
AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTH OF ISABEL...MOVING NORTHEAST AT 39 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3740 9875 3767 9861 3768 9845 3737 9847
3738 9850
TIME...MOT...LOC 2042Z 205DEG 34KT 3759 9850
$$
RITTERLING000
WWUS53 KDDC 052050
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT THU JUN 5 2008
KSC007-151-052101-
/O.EXP.KDDC.SV.W.0193.000000T0000Z-080605T2100Z/
PRATT KS-BARBER KS-
351 PM CDT THU JUN 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER AND
SOUTHEASTERN PRATT COUNTIES EXPIRES AT 400 PM CDT...
THE STORM HAS EXITED THE WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3740 9875 3767 9861 3768 9845 3737 9847
3738 9850
TIME...MOT...LOC 2051Z 205DEG 34KT 3767 9845
$$
RITTERLINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:44 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 5, 2:44 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 244 PM CDT THU JUN 5 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST PROBLEM IS WHEN TO END PRECIP CHANCES. A TORNADO WATCH WILL BE POSTED THIS EVENING THROUGH 8 PM IN OUR EASTERN 2 TIERS OF COUNTIES...JUST ALONG AND EAST OF THE DRY LINE. A SEVERE WATCH COVERS THE REST OF OUR CENTRAL AND WESTERN COUNTIES UNTIL 7 PM CDT. ONGOING SEVERE ACTIVITIES HAVE PRECLUDED A DETAILED LOOK AT THE FORECAST. SO...FOR THE MOST PART...THE GRIDS WILL STAY AS IS AND LET LATER SHIFTS MAKE FINE TUNED ADJUSTMENTS. THE HIGH WIND WARNING WILL CONTINUE THROUGH 9 PM CDT COVER STRONG WINDS MIXING DOWN AND POSSIBLY INCREASING HIGHER THAN CURRENT SURFACE GUSTS. AN UPPER LOW IS PULLING ENE OUT OF NEW MEXICO AND WILL PROVIDE THE SHEAR ENVIRONMENT OVER THE SURFACE DRY LINE...WHICH COULD PRODUCE A FEW TORNADOES EARLY THIS EVENING. THINK THE DRY LINE WILL GET PUSHED EAST OUT OF OUR AREA BY 01-02Z. THE WRAP AROUND WILL BRING SOME ADDITIONAL SHOWERS AND THUNDERSTORMS TO OUR WES AND CENTRAL SECTIONS THROUGH ABOUT 06Z...THEN THE PRECIP WILL PULL EAST AND SLOWLY DRAG OUT OF OUR FAR EAST AND SOUTHEAST-MOST COUNTIES BY 12Z FRIDAY MORNING. FRIDAY WILL START OUT WITH MOSTLY CLOUDY SKIES AND SCATTER OUT RATHER QUICKLY. THIS WILL ALLOW THE SURFACE TO WARM UP INTO THE MID 80S IN OUR NORTH AND NEAR 90 IN OUR SOUTH. THE 90S RETURN ON SATURDAY AS STRONG SOUTHWEST FLOW RETURNS ONCE AGAIN. DAYS 3-7... STORMY PATTERN TO CONTINUE ACROSS THE HIGH PLAINS THROUGH EARLY WEEK. MODELS AGREE WITH RIDGE OF HIGH PRESSURE SITUATED OVER THE SOUTHEASTERN CONUS WITH POSITIVELY TILTED TROUGH MOVING INTO THE PACIFIC NORTHWEST TO START THIS PERIOD. AT THE SURFACE, AN AREA OF LOW PRESSURE WILL DEEPEN OVER SOUTHEAST COLORADO BY SATURDAY EVENING. MOISTURE WILL BE ON THE RETURN ACROSS EASTERN KS. GIVEN QUESTIONS WITH HOW QUICKLY AND FAR WEST THE MOISTURE WILL MAKE IT BY EVENING, WILL LEAVE STORM CHANCES OUT FOR NOW. BY SUNDAY, FRONT WILL BE ACROSS THE FA AS LOW PRESSURE OVER SOUTHEASTERN CO INTENSIFIES ONCE AGAIN. PLENTY OF MOISTURE WILL BE IN PLACE ACROSS MUCH OF THE FA. AS S/WV TROUGHS MOVE THROUGH THE SOUTHWEST FLOW ACROSS WESTERN KS, THUNDERSTORMS WILL BE POSSIBLE. ON MONDAY, DIFFERENCES EXIST IN FRONTAL PLACEMENT ACROSS THE FA. GFS PLACES FRONT FAR ENOUGH NORTH OF FA THAT BULK OF THUNDERSTORM ACTIVITY WOULD BE NORTH INTO NE. ECMWF HAS FRONT FURTHER SOUTH WITH THE ACTIVE WEATHER ACROSS SOUTHERN KS. WITH MOISTURE IN PLACE AND UPPER SYSTEM IN PLACE, WILL KEEP MENTION OF POPS IN FORECAST TO ACCOUNT FOR UNCERTAINTY. TEMPERATURES WILL CONTINUE TO BE NEAR TO ABOVE NORMAL THROUGH THE START OF THE PERIOD. H85 TEMPERATURES IN THE 30C RANGE WEST AND MID 20C EAST WILL HOLD STEADY UNTIL EARLY NEXT WEEK. ONCE UPPER TROUGH AND ASSOCIATED COLD FRONT SLIDE ACROSS THE AREA, TEMPERATURES WILL DIP INTO THE TEENS AND 20S AT H85, BUT ONLY BRIEFLY. SOUTHERLY FLOW WILL QUICKLY TAKE HOLD BY MID NEXT WEEK ALLOWING TEMPERATURES TO REBOUND BACK INTO THE 20C TO 30C RANGE. && .AVIATION... VFR CONDITIONS ARE EXPECTED OVER THE TAF PERIOD. THERE IS CONCERN WITH THE WINDS. GUSTY WINDS TO 45KTS WILL BE POSSIBLE THROUGH SUNSET. AS WINDS SHIFT, GUSTY CONDITIONS WILL CONTINUE THROUGH THE EARLY OVERNIGHT HOURS. AT HAYS, THERE IS A POTENTIAL FOR THUNDERSTORMS THIS EVENING. UNCERTAINTY IS FAIRLY HIGH REGARDING HOW FAR AND FAST THE DRYLINE WILL MOVE EAST. PRESENT INDICATIONS ARE THAT DRYLINE WILL BE EAST OF HAYS BY EARLY THIS EVENING. HAVE LEFT OUT THUNDERSTORM MENTION AT THE SITE FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 86 64 94 / 30 0 0 10 GCK 53 87 59 95 / 20 0 0 0 EHA 53 88 59 95 / 20 0 0 0 LBL 56 88 62 96 / 20 0 0 0 HYS 55 85 64 92 / 40 0 0 10 P28 60 88 70 94 / 70 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031- 044>046-063>066-076>081-085>090. && FN12/23/23
Hazardous weather outlook, Jun 5, 4:02 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 402 AM CDT THU JUN 5 2008 KSZ030-031-043>046-061>066-074>081-084>090-061000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 402 AM CDT THU JUN 5 2008 /302 AM MDT THU JUN 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE. EXPECT ANY THUNDERSTORM DEVELOPMENT TO BE MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER...A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AGAIN MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jun 5, 3:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 3 E RADIUM 38.17N 98.84W
06/05/2008 E1.00 INCH STAFFORD KS LAW ENFORCEMENT
&&
UMSCHEIDLocal storm report, Jun 5, 3:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 10 NE PRATT 37.75N 98.61W
06/05/2008 E1.00 INCH PRATT KS EMERGENCY MNGR
&&
UMSCHEIDLocal storm report, Jun 5, 3:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 10 NE PRATT 37.75N 98.61W
06/05/2008 E60 MPH PRATT KS EMERGENCY MNGR
&&
UMSCHEIDLocal storm report, Jun 5, 3:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL PRESTON 37.76N 98.56W
06/05/2008 E1.75 INCH PRATT KS BROADCAST MEDIA
THIS WAS A STORM CHASER REPORT RELAYED BY KWCH NEWS MEDIA
&&
UMSCHEIDLocal storm report, Jun 5, 3:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 4 N PRATT 37.70N 98.74W
06/05/2008 PRATT KS EMERGENCY MNGR
NO SPECIFIC INFORMATION WAS PROVIDED YET OTHER THAN WIND
DAMAGE AT AND AROUND THE PRATT AIRPORT.
&&
UMSCHEIDLocal storm report, Jun 5, 3:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 11 S SCOTT CITY 38.32N 100.91W
06/05/2008 E1.00 INCH SCOTT KS TRAINED SPOTTER
&&
SREITERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 1:00 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 12 more | 8 hr |
| Jun 5, 8:48 AM CDT | High Wind Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 15 more | 12 hr |
| Jun 5, 11:56 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt | 35 min |
| Jun 5, 12:33 PM CDT | Special Weather Statement | DDC | Edwards, Pawnee, Stafford | 42 min |
| Jun 5, 12:37 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 38 min |
| Jun 5, 12:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 37 min |
| Jun 5, 12:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 38 min |
| Jun 5, 1:00 PM CDT | Special Weather Statement | DDC | Grant | 45 min |
| Jun 5, 1:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 50 min |
| Jun 5, 1:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt | 45 min |
| Jun 5, 1:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 33 min |
| Jun 5, 1:37 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 23 min |
| Jun 5, 1:52 PM CDT | Tornado Warning | DDC | Hamilton | 23 min |
| Jun 5, 1:58 PM CDT | Tornado Warning | DDC | Pawnee, Stafford | 32 min |
| Jun 5, 2:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 45 min |
| Jun 5, 2:03 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 42 min |
| Jun 5, 2:25 PM CDT | Tornado Warning | DDC | Stafford | 20 min |
| Jun 5, 2:43 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 32 min |
| Jun 5, 2:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 45 min |
| Jun 5, 2:48 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 28 min |
| Jun 5, 3:23 PM CDT | Tornado Warning | DDC | Trego | 37 min |
| Jun 5, 3:24 PM CDT | Tornado Warning | DDC | Barber, Pratt | 15 min |
| Jun 5, 4:31 PM CDT | Special Weather Statement | DDC | Pratt | 44 min |
| Jun 5, 6:59 PM CDT | Special Weather Statement | DDC | Finney, Scott | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.